Alert archive / Montana / High Wind Warnings in 2017
High Wind Warning 1, NWS Glasgow, MT
NWS Glasgow, MT issued this high wind warning at Jan 29, 2017, 2:42 PM MST for 7 counties in Montana. It took effect at Jan 29, 2017, 9:16 PM MST. It was in force for 16 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 29, 2017, 2:42 PM MST (21:42 UTC)
- In effect from
- Jan 29, 2017, 9:16 PM MST
- Expired
- Jan 30, 2017, 1:42 PM MST
- In force
- 16 hr
- Issued by
- NWS Glasgow, MT
Counties Daniels County, MT, Dawson County, MT, Phillips County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Wibaux County, MT
The radar
The Glasgow radar (KGGW), 105 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 29, 10:01 PM MST | NON-TSTM WND GST 60 | 11 Ene Zortman, MT | MESONET STATION MALTA 35S /MTMAL/. |
| Jan 29, 11:32 PM MST | NON-TSTM WND GST 62 | 1 Wnw Zortman, MT | MESONET STATION ZORTMAN 1W /ALDM8/. |
| Jan 30, 2:50 AM MST | NON-TSTM WND GST 51 | 8 Sw Bredette, MT | MCDONALDS MDT SITE ON MT 13 |
| Jan 30, 4:51 AM MST | NON-TSTM WND GST 56 | 6 S Comertown, MT | COMERTOWN MDT SITE ON MT 5 |
| Jan 30, 5:52 AM MST | NON-TSTM WND GST 52 | 12 Wsw Nohly, MT | SIOUX PASS MDT SITE ON MT 16 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2336 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
489 WWUS75 KGGW 292142 NPWGGW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 242 PM MST SUN JAN 29 2017 ...STRONG AND HAZARDOUS WINDS EXPECTED ON MONDAY... .A VERY STRONG JET STREAM ALOFT WILL INTERACT WITH AN APPROACHING COLD FRONT TO ALLOW HAZARDOUS WINDS TO REACH THE GROUND THROUGH MOST OF THE DAY ON MONDAY. MTZ018>020-024-025-027-062-300845- /O.UPG.KGGW.HW.A.0001.170130T1300Z-170131T0300Z/ /O.NEW.KGGW.HW.W.0001.170130T1300Z-170131T0300Z/ DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-WIBAUX- EASTERN ROOSEVELT- INCLUDING THE CITIES OF SCOBEY, PLENTYWOOD, MEDICINE LAKE, WOLF POINT, POPLAR, SIDNEY, FAIRVIEW, GLENDIVE, RICHEY, WIBAUX, AND CULBERTSON 242 PM MST SUN JAN 29 2017 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 8 PM MST MONDAY... THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 AM TO 8 PM MST MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS...WEST 30 TO 40 MPH WITH GUSTS UP TO 60 MPH. * TIMING...MONDAY MORNING THROUGH MONDAY EVENING. * IMPACTS...STRONG WINDS MAY BLOW DOWN LIMBS...TREES...AND POWER LINES. ISOLATED POWER OUTAGES ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. && $$
4 follow-up statements
200 WWUS75 KGGW 300416 NPWGGW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 916 PM MST SUN JAN 29 2017 ...HIGH WINDS FOR ZORTMAN AREA TONIGHT AND ALONG THE NORTH DAKOTA BORDER FOR MONDAY... MTZ060-301115- /O.EXB.KGGW.HW.W.0001.170130T0416Z-170130T1800Z/ SOUTHWEST PHILLIPS- INCLUDING THE CITY OF ZORTMAN 916 PM MST SUN JAN 29 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST MONDAY... THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 11 AM MST MONDAY. * WINDS...WEST 30 TO 40 MPH WITH GUSTS UP TO 60 MPH. * TIMING...THROUGH 11 AM MONDAY. * IMPACTS...STRONG WINDS MAY BLOW DOWN LIMBS...TREES...AND POWER LINES. SCATTERED POWER OUTAGES ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. && $$ MTZ018>020-024-025-027-062-301115- /O.CON.KGGW.HW.W.0001.170130T1300Z-170131T0300Z/ DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-WIBAUX- EASTERN ROOSEVELT- INCLUDING THE CITIES OF SCOBEY, PLENTYWOOD, MEDICINE LAKE, WOLF POINT, POPLAR, SIDNEY, FAIRVIEW, GLENDIVE, RICHEY, WIBAUX, AND CULBERTSON 916 PM MST SUN JAN 29 2017 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM TO 8 PM MST MONDAY... * WINDS...WEST 30 TO 40 MPH WITH GUSTS UP TO 60 MPH. * TIMING...MONDAY MORNING THROUGH MONDAY EVENING. * IMPACTS...STRONG WINDS MAY BLOW DOWN LIMBS...TREES...AND POWER LINES. SCATTERED POWER OUTAGES ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. && $$
508 WWUS75 KGGW 301002 NPWGGW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 302 AM MST MON JAN 30 2017 ...HIGH WINDS TO CONTINUE AT TIMES TODAY... MTZ018>020-024-025-027-062-301800- /O.EXT.KGGW.HW.W.0001.170130T1002Z-170131T0300Z/ DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-WIBAUX- EASTERN ROOSEVELT- INCLUDING THE CITIES OF SCOBEY, PLENTYWOOD, MEDICINE LAKE, WOLF POINT, POPLAR, SIDNEY, FAIRVIEW, GLENDIVE, RICHEY, WIBAUX, AND CULBERTSON 302 AM MST MON JAN 30 2017 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MST THIS EVENING... * WINDS...WEST 30 TO 40 MPH WITH GUSTS UP TO 60 MPH. * TIMING...THROUGH THIS EVENING. * IMPACTS...DAMAGING WINDS WILL BLOW DOWN TREES AND POWER LINES. WIDESPREAD POWER OUTAGES ARE EXPECTED. TRAVEL WILL BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. && $$ MTZ060-301800- /O.CON.KGGW.HW.W.0001.000000T0000Z-170130T1800Z/ SOUTHWEST PHILLIPS- INCLUDING THE CITY OF ZORTMAN 302 AM MST MON JAN 30 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 60 MPH. * TIMING...THROUGH 11 AM TODAY. * IMPACTS...DAMAGING WINDS WILL BLOW DOWN TREES AND POWER LINES. WIDESPREAD POWER OUTAGES ARE EXPECTED. TRAVEL WILL BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. && $$
492 WWUS75 KGGW 301708 AAA NPWGGW URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 1008 AM MST MON JAN 30 2017 ...CONTINUED HIGH WINDS SHIFTING EASTWARD... MTZ060-301815- /O.CAN.KGGW.HW.W.0001.000000T0000Z-170130T1800Z/ SOUTHWEST PHILLIPS- 1008 AM MST MON JAN 30 2017 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE HIGH WIND WARNING. A WEAKENING PRESSURE GRADIENT AND GRADUALLY DIMINISHING WINDS OVER SOUTHWESTERN PHILLIPS COUNTY INDICATE THAT THE HIGH WINDS HAVE SUBSIDED THERE AND NO LONGER POSE A THREAT. NORTHWEST WINDS OF 25 MPH GUSTING TO 35 MPH ARE STILL POSSIBLE THROUGH THE REST OF THE DAY. $$ MTZ018>020-024-025-027-062-310300- /O.CON.KGGW.HW.W.0001.000000T0000Z-170131T0300Z/ DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-WIBAUX- EASTERN ROOSEVELT- INCLUDING THE CITIES OF SCOBEY, PLENTYWOOD, MEDICINE LAKE, WOLF POINT, POPLAR, SIDNEY, FAIRVIEW, GLENDIVE, RICHEY, WIBAUX, AND CULBERTSON 1008 AM MST MON JAN 30 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WINDS...NORTHWEST 30 TO 40 MPH WITH GUSTS UP TO 60 MPH BUT WILL BEGIN DIMINISHING THIS AFTERNOON. * TIMING...THROUGH THIS EVENING. * IMPACTS...TRAVEL WILL BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
908 WWUS75 KGGW 302042 NPWGGW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 142 PM MST MON JAN 30 2017 ...THREAT FOR HIGH WINDS DIMINISHING... MTZ018>020-024-025-027-062-302145- /O.CAN.KGGW.HW.W.0001.000000T0000Z-170131T0300Z/ DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-WIBAUX- EASTERN ROOSEVELT- 142 PM MST MON JAN 30 2017 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE HIGH WIND WARNING. WITH THE PRESSURE GRADIENT CONTINUING TO WEAKEN AND THE STRONGEST WINDS ALOFT NOW MOVING AWAY FROM THE REGION...HAZARDOUS HIGH WINDS ARE LESS LIKELY ACROSS NORTHEAST MONTANA. GUSTY WINDS UP TO 40 MPH ARE STILL EXPECTED THROUGH THE REST OF THE DAY. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Jan 29, 2:41 PM MST, 1 minute earlier.
Area forecast discussion, Jan 29, 2:41 PM MST, 1 minute before
Area Forecast Discussion National Weather Service GLASGOW MT 241 PM MST Sun Jan 29 2017 .SHORT TERM...for northeast Montana...tonight through Tue... Main forecast challenge today is in anticipating the strong hazardous winds expected on Monday. In its wake, also expecting accumulating snow to approach and clip our SW CWA border through at least mid week. Recent and current model data indicate the presence of a very strong jet streak moving over NE Montana, from upper levels all the way down to lower levels of the atmosphere. The pressure gradient is also expected to increase and compact ahead of the approaching cold front from the north and northwest. This combination of factors is expected to easily allow some strong and hazardous winds to mix down to the surface. Model data consensus continues to show a sudden increase in low level lapse rates Monday morning through Monday evening which correlates nicely with the strongest expected winds. Given the model confidence and lessening time frame, felt it was best to push forward and upgrade the High Wind Watch to a High Wind Warning for those eastern zones of our CWA. Would advise the next shift to carefully re- evaluate the situation and consider any possible expansions or extensions to catch rouge wind gusts which may briefly reach down to the surface elsewhere. Beginning late Monday night after the cold front, and continuing through most of the week, recent and current model consensus continues to support accumulating snowfall reaching up and crossing over in our CWA SW corner. Current thinking is that amounts will be light enough and over an long enough period of time as to not warrant any winter weather headlines at this time. BMickelson .LONG TERM...Tue night through Sun... AFTERNOON UPDATE: Main point of focus for this afternoon was on low confidence sneaking in Thursday night onward. From this point onward models agree in a synoptic battle of airmasses, But disagree on where the boundary will be within this clash. Northeast Montana has the distinguished privilege on being right next to this boundary that will be the focus for extra precipitation and cloud cover as well as increased temperatures... or the boundary will be farther west most of the time in which case we will be cold and dry. The reality is probably some combination in between at different periods of time. This discrepancy is forcing a lot of washed out detail along a gradient from northeast to southwest, hence low confidence. GAH PREVIOUS LONG TERM DISCUSSION: Latest 00z model guidance presents an upper level ridge over the southwestern U.S. and a trough over the Great Lakes. Northwest upper flow will reside in between extending ahead of a shortwave entering the Pacific Northwest through Montana and into the central U.S. A surface boundary will separate colder air to the east and warmer temperatures westward toward the ridge. In between expect overrunning precipitation over the Northern Rockies and southern Montana. As the ridge axis slides east Wednesday into Thursday, the band of precipitation will also advance toward the forecast area providing increasing chances for some light snow toward the midweek. A little enhancement in precipitation may occur from additional forcing for ascent via PVA as the upper shortwave slides along the Canadian border adjacent with the CWA. Associated height falls will also mean continued cold temperatures with lows in the single digits and low teens and highs in the upper teens and low 20s through the middle part of the week. Ensemble spread in the 500mb heights begins to increase toward the weekend, lending toward decreasing confidence in the details. For now trended the forecast toward the latest consensus model blends to finish out the long range. Maliawco && .AVIATION... FLIGHT CAT: VFR. SYNOPSIS: A stable ridge with its inversions will move through this afternoon and exit this evening... a cold front will fill in behind it Monday morning. Winds will then increase behind the front eroding the inversion. LLWS: The new inversion sets up tonight after 01Z through roughly 12-15Z. This will lead to strong winds aloft and LLWS. Take off/landing will need to adjust for speed increase/decrease. Inversion and LLWS will disappear entirely by 18Z when strong winds reach the surface. Confidence is high. WIND: Mainly west at 10 to 20 kts through midnight... slowly increasing to 15 to 25 kts sustained and gusting to 30 to 40 kts by Monday Afternoon. GAH && .GLASGOW WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 6 AM to 8 PM MST Monday for Daniels... Dawson...Eastern Roosevelt...Richland...Sheridan...Western Roosevelt...Wibaux. && weather.gov/glasgow
Hazardous weather outlook, Jan 29, 3:04 AM MST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 304 AM MST SUN JAN 29 2017 MTZ018>020-024-025-027-062-301100- DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-WIBAUX- EASTERN ROOSEVELT- 304 AM MST SUN JAN 29 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG NORTHWEST WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE ON MONDAY. A HIGH WIND WATCH IS IN EFFECT FOR MONDAY AND MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016-021-060-301100- CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-SOUTHWEST PHILLIPS- 304 AM MST SUN JAN 29 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT GUSTY WEST WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE TONIGHT MAINLY IN THE HIGHER ELEVATIONS OF THE LITTLE ROCKY MOUNTAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW IS POSSIBLE BETWEEN MONDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 2:46 AM MST | High Wind Watch | GGW | Daniels, Dawson, Richland, Roosevelt, Sheridan, Wibaux | 12 hr |
Nearby
High Wind Warnings in Montana, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.